Utah, 2002

Dense Fog in Utah, December 2 to 3, 2002

December 2 to 3, 2002 · NWS GJT · 1 event in 1 county or zone

Widespread dense fog was reported across the eastern Uinta Basin. The visibility was reduced to less than 1/4 mile at the Vernal ASOS.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Widespread dense fog was reported across the eastern Uinta Basin. The visibility was reduced to less than 1/4 mile at the Vernal ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 2, 2:12 PM MST, 5 hours 48 minutes earlier.

Area forecast discussion, Dec 2, 2:12 PM MST, 5 hours 48 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
212 PM MST MON DEC 2 2002

CLOSED UPPER LOW IN PLACE OVER SOUTHERN NV WITH A JET SEGMENT
SOUTHEAST OF THE LOW SPREADING HIGH CLOUDS ACROSS THE FOUR CORNERS
AREA. THE FORECAST AREA IS IN A BENIGN FLOW BETWEEN THE CLOSED
LOW AND THE NORTHERN STREAM JET ACROSS MT AND THE NORTHERN PLAINS.

STABLE AIRMASS IN PLACE WITH LOW LEVEL MOISTURE TRAPPED IN THE
VALLEYS. UINTA BASIN CONTINUES TO BE SHROUDED WITH STRATUS AND DO NOT
SEE ANYTHING IN THE NEAR TERM TO MIX IT OUT. EXPECT STRATUS AND FOG
TO DEVELOP ALONG PORTIONS OF THE I-70 CORRIDOR AGAIN TONIGHT AS WELL.
LITTLE CHANGE IN MID LEVEL LAPSE RATES THROUGH MID WEEK...SO DO NOT
ANTICIPATE MUCH IMPROVEMENT FOR THE UINTA BASIN.

MODELS IN GOOD AGREEMENT WITH THE TRACK OF THE UPPER LOW OVER THE
SW. IT LOOKS LIKE THE SYSTEM WILL STAY TOO FAR SOUTH TO PRODUCE
ANYTHING OTHER THAN CLOUDS ACROSS EASTERN UTAH AND WESTERN COLORADO.
JET CIRRUS SPREADING ACROSS THE AREA WILL PRODUCE CLOUDY CONDITIONS
ACROSS THE SAN JUANS AND ADJACENT VALLEYS TO THE SOUTH TONIGHT.
CIRRUS SHOULD CLEAR TUESDAY AS THE CLOSED LOW OPENS UP AND TRACKS
EAST ACROSS AZ AND NM. NORTHWEST FLOW DOMINATES TUESDAY NIGHT THROUGH
THURSDAY. ENOUGH LOW LEVEL MOISTURE AND COOLING PROGGED FOR SMALL
POPS ACROSS THE MOUNTAINS IN NORTHWEST CO. TAL

EXTENDED (FRI-MON)...UPPER LEVEL RIDGING WILL OCCUR FRIDAY AHEAD
OF INCOMING PACIFIC STORM THAT IS PROGGED TO MOVE INLAND ALONG
CALIFORNIA COAST. SHARP PACIFIC RIDGE WILL PUSH SYSTEM SOUTHEAST
WITH ENERGY SHEARING OUT ACROSS THE FOUR CORNERS SATURDAY. SEEING
GOOD AGREEMENT BETWEEN EC AND GFS...WILL INTRODUCE CHANCE PRECIP
ALL AREAS FOR SATURDAY. LINGERING SNOW SHOWERS POSSIBLE SUNDAY AS
DOMINANT NORTHWEST FLOW DEVELOPS BEHIND TROUGH. UPR RIDGE WILL
AFFECT AREA MONDAY WITH DRY AND SEASONAL CONDITIONS.  DJN.83

.GJT...NONE.
Hazardous weather outlook, Dec 2, 6:09 AM MST, 13 hours 51 minutes before
COZ001>014-017>023-UTZ022>025-027>029-031400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
609 AM MST MON DEC 2 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH.

.DAY ONE...

LOW CLOUDS AND REDUCED VISIBILITIES DUE TO WIDESPREAD FOG WILL
AFFECT THE EASTERN UINTA BASIN OF NORTHEAST UTAH AND THE CENTRAL
COLORADO RIVER VALLEY OF WESTERN COLORADO THIS MORNING. FOG AT TIMES
WILL BE DENSE. BY THIS AFTERNOON THE CENTRAL COLORADO RIVER VALLEY IS
EXPECTED TO BECOME PARTLY CLOUDY. LOW CLOUDS AND AREAS OF FOG WILL
CONTINUE TO AFFECT THE UINTA BASIN. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

A CHANCE OF MAINLY MOUNTAIN SNOW SHOWERS WILL PERSIST ACROSS
NORTHWEST COLORADO THROUGH THURSDAY. DRY CONDITIONS WILL FOLLOW FOR
THE REST OF THE WEEK.

HEFFERNAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
December 2, 8:00 PM MST to December 3, 10:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327009.